Puzzled by difficult child's actions - pacing - restlessness

Discussion in 'General Parenting' started by butterflydreams, Dec 3, 2008.

  1. Ok, so I have been noticing lately more and more that if difficult child is not sitting down, he paces around and around in circles around the living room. My daughter has noticed it too. He will get up from sitting down and just start walking around and around in a circle around the couch or whatever with no purpose. He has really been talking in a baby talk voice too even though I constantly tell him not to. difficult child has been sick for the last week and has a really awful cough right now. He has missed school because of being sick too.

    Last night he was freaking out because he said he kept seeing a light flash on the door out the corner of his eye and when he turned to look it would be gone, he finally got to where he had to move so he couldn't see the door anymore and then he wanted all lights turned off. I have notice too that he has started shutting all doors so that no doors (bedroom, bathroom) are open. If I close the shower curtain, when he goes into the bathroom he will open it up.

    Should I be concerned? I am worried that he is possibly hallucinating again or something. And the pacing thing, seems to be getting more an more so. he seems really restless. He has an appointment on Monday with the psychiatrist and I will bring it all up, but I thought I would throw it out to you all.

    Thanks,

    Christy
     
  2. klmno

    klmno Active Member

    It sounds like my son when he's symptommatic- I think he needs a medication adjustment. There are times when I see clear mood changes in my son- like depression recently or periodic hypomania symptoms. But, when things are really amiss, there is a more worrisome hyperness, or agitation, or being somewhat dellusional. In my opinion, what you are describing is one of the more worrisome periods.

    If he's had a growth spurt recently or entering another "phase" of puberty, this could have something to do with it- according to my son's psychiatrist.
     
  3. susiestar

    susiestar Roll With It

    I am sorry. This doees sound worrying. The psychiatrist should be able to help. Some cold medicines can make people with BiPolar (BP) cycle. I wonder if any of his medications for the illness are causing problems?

    (((((hugs))))) I know how worrying this is.
     
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I'd be concerned. Maybe it's a medication reaction, but it sounds like he is at least manic (can't sit down) and maybe afraid of something too (shutting doors). Not sure about the light, but it must be frightening him a lot if he wanted all the lights off. I wouldn't hesitate...I'd call today.
     
  5. Thanks klmno and Susie! I didn't think of cold medications causing problems, but I guess come to think of it they could. I had asked psychiatrist some time ago about what to give him for a cold and he told me to treat the worst symptom, so if he was coughing AND congested, which one was more bothersome and treat it. He told me to use medicine that has Guaifenesin in it. I went to the pharmacy and they pointed me to Municex.

    I will be definitely be bringing what I have been observing to the psychiatrist on Monday.

    Christy
     
  6. thanks MidwestMom, I do need to place a call to psychiatrist's office and remind them about a paper I need for my daughter so I will leave the message for psychiatrist as well about difficult child.
     
  7. klmno

    klmno Active Member

    I had missed the part about cold medications earlier- I have to be EXTREMELY cautious what allergy and cold medications my son takes- whether they are OTC or prescribed. I don;t think mucinex should trigger mania, but you never know- these things can vary so much from person to person. I have to watch the antihistamines and steroids primarily.
     
  8. TerryJ2

    TerryJ2 Well-Known Member

    Gosh, that would worry me, too.
    I'm glad you've picked up some good insight here.
    I'm sending healing wishes to your difficult child and strength for you.
     
  9. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Glad you are calling the psychiatrist. I hope it is something easily corrected. Hugs.
     
  10. Jena

    Jena New Member

    I'm jumping in late i just wanted to wish you luck also contacting the doctor. I would be concerned also.

    (((hugs)))
     
  11. Debbie MA

    Debbie MA New Member

    It sounds like akathisia to me. Is he really on 140 mg Geodon? My son had akathisia and over-the-top anxiety and irritability that led to extreme violence on 40 mg Geodon. That resulted in his first and only hospitalization. The Geodon may or may not be part of the problem and I agree a call to the psychiatrist is in order.
     
  12. Marguerite

    Marguerite Active Member

    We have found with our kids that when they are sick they often have more symptoms. I also remember some of the other autistic kids in the local social skills group, some of whom pace when they get more anxious. Even difficult child 1 does this. You should have seen him on his wedding day! He had a groomsman on either side of him, trying to navigate him as he paced, to head him towards his clothes where he had to get dressed and towards anything else that had to be done.

    Marg
     
  13. Hi all. Well difficult child has really been all over the place. Last night at his therapy session, his therapist commented about him. He was sitting down, getting up, walking around, interrupting and talking nonstop about whatever popped into his mind, easily distracted. At times it was quite comical actually. She said she had notice some increase a couple of weeks ago (she didn't see him last week because of Thanksgiving).

    While we were there, psychiatrist called and I missed it, he left his cell number for me to call back. I called him as soon as I saw the missed call. Explained to him what is going on, he told me to give difficult child an additional 20 mg of Geodon last night along with 50 mg of Benedryl and then give difficult child 20 mg of Geodon this morning and call him when difficult child gets home from school today. Well, I did and difficult child was zonked this morning, I was able to get him to briefly open his eyes, but then he was back out. I noticed this for a few days after his last increase too and then he was fine. He finally woke up and is very whiney. Says he feels kinda bad but kinda good, not sure. We'll see how it goes. Monday's appointment can't come soon enough.

    I just don't know how to juggle everything. I can't miss work, but how do I deal with situations like this? I left him home with his sister today. I feel torn. And then he's missing yet another day of school. I guess I need to somehow get this into his IEP as well (once I am able to get one).

    I am glad it's Friday.
     
  14. klmno

    klmno Active Member

    Hang in there- you are on the right track. It was becoming more clear all the time that he's manic and needs medications adjusted. As far as juggling everything- welcome to the world of parenting a bipolar kid. It HOOVERS sometimes, but we are all here to help each other. If you post specific issues as they arise, I and others here will try to help and throw out suggestions. I'm going through this now, as well.
     
  15. thanks klmno! I appreciate the help and the understanding. I am learning so much along the way and reading posts on here really helps alot too. It is so nice to know I am not alone. With 2 children now diagnosed with bipolar, I have a tough road to go at times.

    Christy
     
  16. gcvmom

    gcvmom Here we go again!

    Late here, but sure sounds hypomanic to me. When difficult child 2 was weaned off all medications and hypomanic last Spring (and the Spring before, for that matter), that's exactly how he was. Could not sit still, constant pacing, constant talking, obsessive behaviors, etc. Glad to know you will be seeing the psychiatrist on Monday. Hope you can keep him contained until then! Good luck!
     
  17. Steely

    Steely Active Member

    My son had the same response to Geodon, and I found out later it is the most likely anti-psychotic to produce akathisia. He also had the same response to Seroquel. I would call psychiatrist ASAP.
     
Loading...